Hail, Keya Paha
- When
- September 3, 2:46 PM CST
- Where
- Keya Paha County, 7.17 mi SE of Springview
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.740, -99.640
A surface trough of low pressure moved across Nebraska on the afternoon of September 3rd. Scattered thunderstorms developed along the trough, two of which produced severe hail and winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A surface trough of low pressure moved across Nebraska on the afternoon of September 3rd. Scattered thunderstorms developed along the trough, two of which produced severe hail and winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 3, 2:27 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 327 PM CDT MON SEP 3 2012 .SYNOPSIS... H5 CLOSED LOW OVER CENTRAL CANADA FLATTENING RIDGE INTO NORTHERN PLAINS WITH TROUGH TOWARDS PACIFIC NORTHWEST. REMAINS OF ISAAC CENTERED OVER KENTUCKY TODAY. && .DISCUSSION... UPPER LOW OVER CENTRAL CANADA WILL CONTINUE TO INFLUENCE THE WEATHER OVER THE NORTHERN PLAINS THROUGH FRIDAY AND THEN REPLACED BY A RIDGE OF HIGH PRESSURE BUILDING IN FROM THE WEST THROUGH THE WEEKEND. WAVE MOVING ACROSS WYOMING WILL SET OFF THUNDERSTORMS THIS AFTERNOON OVER NORTH CENTRAL NEBRASKA TO THE EAST OF HIGHWAY 83...HIGH BASED TRW CAPABLE OF DAMAGING WINDS...LASTING INTO EARLY EVENING. FIRE WEATHER CONCERNS AGAIN ON TUESDAY WITH RELATIVE HUMIDITIES FALLING TO AROUND 10 PERCENT. SEE DISCUSSION BELOW. THUNDERSTORM CHANCES INCREASE WITH FRONTAL PASSAGE TUESDAY. COOLER TEMPERATURES FILTER INTO THE FORECAST AREA ON WEDNESDAY WITH TEMPS IN THE 80S AND LASTING THROUGH FRIDAY. COLD FRONTAL PASSAGE THURSDAY NIGHT TROUGH FRIDAY WITH PRECIPITATION CHANCES INCREASING ACROSS MAINLY NORTH CENTRAL NEBRASKA. TEMPERATURES IN THE 70S SATURDAY AND THE LOW TO MID 80S SUNDAY AND MONDAY. && .AVIATION... VFR CONDITIONS WILL PREVAIL AT BOTH KLBF AND KVTN THROUGH MID-DAY TUESDAY. WINDS SHOULD REMAIN NEAR OR BELOW 10 KTS WITH SCT CIGS AOA 12 KFT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...HOWEVER COVERAGE SHOULD BE ISOLATED SO A MENTION OF -TSRA IS NOT WARRANTED AT THIS TIME. ANY STORM THAT DEVELOPS SHOULD BE HIGH BASED WITH CIGS THAT REMAIN WITHIN VFR CATEGORY. LIGHTNING AND GUSTY WINDS BEING THE PRIMARY THREATS WITH THUNDERSTORM ACTIVITY. SKIES WILL CLEAR OUT OVERNIGHT WITH VFR CONDITIONS CONTINUING INTO TUESDAY. && .FIRE WEATHER... WIND AND HUMIDITY WILL REMAIN NEAR CRITICAL FOR DANGEROUS FIRE BEHAVIOR OVER NORTHWEST NEBRASKA THROUGH EARLY THIS EVENING...WITH SLIGHTLY IMPROVED CONDITIONS EXPECTED OVERNIGHT. ON TUESDAY...LOW PRESSURE MOVING ACROSS CENTRAL NEBRASKA WILL BRING VERY DRY AIR INTO THE PANHANDLE AND ACROSS MUCH OF THE SANDHILLS. WITH THIS DRY AIR IN PLACE...THE BOUNDARY LAYER WILL MIX DEEPLY TO NEAR 550MB OR NEAR 12K FT AT PEAK HEATING. THE DEEP MIXED LAYER WILL PROMOTE GUSTY WINDS...AS MODELS ARE SHOWING WINDS AT THE TOP OF THIS LAYER BLOWING TO 35 MPH OVER NORTHWEST NEBRASKA. DON/T THINK THESE WINDS WILL BE ABLE TO MIX ALL THE WAY TO THE SURFACE...BUT CERTAINLY COULD SEE GUSTS TO 30 MPH AT TIMES. THESE STRONG WINDS ARE MOST LIKELY TO OCCUR ALONG AND WEST OF A LINE FROM OSHKOSH TO WHITMAN TO CODY. WITH CONFIDENCE HIGHEST OVER THESE AREAS WILL ISSUE A RED FLAG WARNING FOR TUESDAY FOR ZONE 204. LOCATIONS TO THE EAST...MAINLY WEST OF A LINE FROM NORTH PLATTE TO AINSWORTH...WILL ALSO BE VERY DRY...BUT CONFIDENCE IS NOT AS HIGH IN THE WIND FORECAST SO WILL ISSUE A FIRE WEATHER WATCH FOR ZONES 206 AND 208. BEYOND TUESDAY...DRY FUEL CONDITIONS WILL KEEP FIRE WEATHER CONCERNS ELEVATED. HOWEVER...HUMIDITY AND WINDS ARE NOT FORECAST TO REACH RED FLAG CRITERIA THROUGH THE NEXT WEEK. && .LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM 10 AM TO 9 PM MDT TUESDAY FOR NEZ204. FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR NEZ206-208. && SHORT TERM/EXTENDED...POWER AVIATION...BROOKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 453 AM CDT MON SEP 3 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-041000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 453 AM CDT MON SEP 3 2012 /353 AM MDT MON SEP 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. GENERAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND EVENING EAST OF A MERRIMAN THROUGH IMPERIAL LINE. ANY THUNDERSTORMS WHICH DEVELOP WILL BE ISOLATED AND ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND EVENING EAST ON AN IMPERIAL THROUGH NORTH PLATTE AND AINSWORTH LINE. THERE IS A CHANCE THAT A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE. THE AREA OF CONCERN WILL GENERALLY RESIDE SOUTHEAST OF A STOCKVILLE THROUGH BREWSTER AN ONEILL LINE...WHERE A FEW STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY AND FRIDAY...WITH CHANCES FOR ANY SEVERE STORMS BEING LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1210 PM CDT MON SEP 3 2012 NEZ004-022-023-094-040000- SHERIDAN-GARDEN-GRANT-WESTERN CHERRY- INCLUDING THE CITIES OF...GORDON...RUSHVILLE...OSHKOSH... HYANNIS...CODY...MERRIMAN...KILGORE 1110 AM MDT MON SEP 3 2012 ...ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON... WESTERLY WINDS WILL GUST TO AROUND 20 MPH AT TIMES THIS AFTERNOON ACROSS PORTIONS OF NORTHWEST NEBRASKA AND THE NORTHERN PANHANDLE. IN ADDITION...RELATIVE HUMIDITY CAN BE EXPECTED TO DROP INTO THE UPPER TEENS TO BRING FIRE WEATHER CONDITIONS TO NEAR CRITICAL LEVELS. LOCATIONS WITH THE HIGHEST CONCERNS WILL WEST OF A LINE FROM OSHKOSH TO WHITMAN TO KILGORE. ALONG WITH THE DRY FUELS...THESE CONDITIONS COULD LEAD TO DANGEROUS FIRE BEHAVIOR...WITH FIRES HAVING THE POTENTIAL TO SPREAD RAPIDLY. BROOKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 338 PM CDT MON SEP 3 2012 NEZ006-008-009-032145- BROWN NE-KEYA PAHA NE-ROCK NE- 338 PM CDT MON SEP 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...EASTERN KEYA PAHA AND NORTHEASTERN BROWN COUNTIES UNTIL 445 PM CDT... AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KELLER PARK STATE RECREATION AREA...OR 10 MILES SOUTH OF SPRINGVIEW...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA... BURTON... MILLS... HIGHWAY 137 MILE MARKER 10... HIGHWAY 137 MILE MARKER 20... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
The damaging winds blew down several tree limbs. The size of the limbs were unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407611, 407612, 407613, 407614.